SEARCH

SEARCH BY CITATION

Keywords:

  • Penile Abscess;
  • Urethrocutaneous Fistula;
  • Intracavernous Injection

ABSTRACT

Introduction.  Intracavernous injection with pharmacological agents is described as a safe and efficient method for erectile dysfunction treatment. Among other adverse events, penile abscess is a potentially difficult-to-treat complication.

Aim.  We present a rare case of penile abscess presenting 6 months after intracavernous papaverine injection. The etiology, diagnosis, and management of this condition are discussed briefly.

Methods.  A 49-year-old afebrile man presented with the development of distal penile shaft swelling. A 6 × 4-cm tender lump was palpable on the left ventrolateral side, with mobile overlying skin but fixed to underlying tissue, without any local or general signs of infection. The swelling gradually increased in volume over a period of 2 weeks following intracavernous papaverine injection. However, the patient did not seek medical advice for 6 months because of the minimal symptoms associated with his condition.

Results.  The abscess was revealed through sub-coronal circumferential skin degloving incision. The thick abscess sheath was incised and pus drained, followed by blunt excision down to the intact cavernosal tunica albuginea. On the 12th postoperative day, the case was further complicated by development of an urethrocutaneous fistula, 6 mm in diameter, on the ventral side of the spongy urethra. The patient was initially managed by suprapubic cystostomy and an Orandi urethroplasty was performed after 3 months. On day 14, post-urethroplasty, the fistula was completely closed and no complaints concerning micturition were reported. At follow-up, the patient showed good functional results in terms of maintained normal sexual function and absent penile curvature.

Conclusions.  Penile abscess after intracavernous injection is a rare condition. This unusual case speaks to the importance of a thoughtful surgical management with the need of operating team collaboration in order to resolve the abscess and manage potential complications. Jinga V and Iconaru V. Penile abscess and urethrocutaneous fistula following intracavernous injection: A case report. J Sex Med 2012;9:3270–3273.